Alert archive / Oregon / Fire Weather Watches in 2018
Fire Weather Watch 21, NWS Medford, OR
NWS Medford, OR issued this fire weather watch at Sep 23, 2018, 4:09 AM PDT for Curry County, Oregon; Siskiyou County, California. It took effect at Sep 24, 2018, 12:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 23, 2018, 4:09 AM PDT (11:09 UTC)
- In effect from
- Sep 24, 2018, 12:00 PM PDT
- Expired
- Sep 23, 2018, 9:49 AM PDT
- In force
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Curry County, OR
The radar
The Medford radar (KMAX), 55 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WWUS86 KMFR 231109
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
409 AM PDT Sun Sep 23 2018
...STRONG NORTHEAST WINDS WITH POOR RECOVERIES POSSIBLE SUNDAY
NIGHT THROUGH TUESDAY MORNING ACROSS AND DOWN WIND OF THE COASTAL
MOUNTAINS...
.Strong high pressure building in over the northeastern Pacific
Ocean and into the Pacific Northwest will combine with low
pressure developing over California to result in increasing
easterly winds across and down wind of the coastal mountain ranges
Sunday night through at least Tuesday morning. These winds will be
accompanied by poor relative humidity recoveries as well as very
low daytime relative humidities.
CAZ280-ORZ618-232300-
/O.NEW.KMFR.FW.A.0021.180924T1900Z-180925T1800Z/
Western Klamath National Forest-Southern Oregon Coast-
409 AM PDT Sun Sep 23 2018
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
PORTIONS OF FIRE WEATHER ZONES 280 AND 618...
The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Monday afternoon through Tuesday
morning.
* Impacts: Moderate to strong and gusty easterly winds will combine
with poor relative humidity recoveries overnight and very low
daytime relative humidities to result in very high to extreme
fire danger. Any new or existing uncontained fires could grow
rapidly.
* Affected area:
- In western Siskiyou County in Northern California...Fire
Weather Zone 280 west of the Scott Valley. Higher elevations
will be most affected overnight into the morning hours, while
valley locations will be mostly affected during the afternoon
and evening hours.
- Portions of Curry County in Southwest Oregon...All locations
except the valleys of Fire Weather Zone 618.
* Wind: Northeast through east winds 10 to 25 mph with gusts 20 to
35 mph. The strongest winds are expected to generally occur
during the morning hours.
* Humidity: Recoveries 20 to 30 percent at higher elevations
Tuesday morning. Minimum relative humidities of 10 to 30 percent
Monday afternoon, and 5 to 25 percent Tuesday. RHs will be
highest nearer to the coast in Oregon, and lowest in the Klamath
and Salmon river valleys.
Precautionary/preparedness actions...
A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen to later forecasts for a possible
upgrade to a Red Flag Warning.
&&
$$
ORZ619-620-232300-
/O.EXT.KMFR.FW.A.0020.180924T0600Z-180925T1800Z/
Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
409 AM PDT Sun Sep 23 2018
...FIRE WEATHER WATCH NOW IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
PORTIONS OF FIRE WEATHER ZONES 619 AND 620...
* Impacts: Moderate to strong and gusty easterly winds will
combine with poor relative humidity recoveries overnight and very
low daytime relative humidities to result in very high to
extreme fire danger. Any new or existing uncontained fires could
grow rapidly.
* Affected area:
- In Southwest Oregon...Portions of Fire Weather Zones 619 and
620, primarily higher elevations above the valleys, as well as
east to west oriented drainages.
* Wind: Northeast through east winds 15 to 30 mph with gusts 25 to
40 mph. The strongest winds are expected to generally occur
during the morning hours.
* Humidity: Recoveries 25 to 35 percent at higher elevations Monday
and Tuesday mornings. Minimum relative humidities of 15 to 25
percent Monday afternoon, and 8 to 15 percent Tuesday.
Precautionary/preparedness actions...
A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen to later forecasts for a possible
upgrade to a Red Flag Warning.
$$
BTL
Visit us at www.weather.gov/Medford1 follow-up statement
966
WWUS86 KMFR 231649
RFWMFR
URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
949 AM PDT Sun Sep 23 2018
ORZ619-620-240500-
/O.UPG.KMFR.FW.A.0020.180924T0600Z-180925T1800Z/
/O.NEW.KMFR.FW.W.0029.180924T0600Z-180925T1800Z/
Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
949 AM PDT Sun Sep 23 2018
...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
TUESDAY FOR GUSTY EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONES 619 AND 620...
The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 11 PM this evening to 11 AM PDT
Tuesday. The Fire Weather Watch is no longer in effect.
* Impacts: FOR Moderate to strong and gusty easterly winds will
combine with poor relative humidity recoveries overnight and very
low daytime relative humidities to result in very high to extreme
fire danger. Any new or existing uncontained fires could grow
rapidly.
* Affected area:
In Southwest OR...In Southwest Oregon...Portions of Fire Weather
Zones 619 and 620, primarily higher elevations above the valleys,
as well as east to west oriented drainages.
* Wind: Northeast 10 to 20 mph with gusts up to 35 mph. The
strongest winds are expected to generally occur during the
morning hours.
* Humidity: Recoveries 25 to 35 percent at higher elevations Monday
and Tuesday mornings. Minimum relative humidities of 15 to 25
percent Monday afternoon, and 8 to 15 percent Tuesday.
* Counties affected:
In Southwest OR...Coos...Curry...Jackson...Josephine.
Precautionary/preparedness actions...
Strong winds and low relative humidities will cause fires to
spread very rapidly.
&&
$$
CAZ280-ORZ618-240500-
/O.UPG.KMFR.FW.A.0021.180924T1900Z-180925T1800Z/
/O.NEW.KMFR.FW.W.0029.180924T1900Z-180925T1800Z/
Western Klamath National Forest-Southern Oregon Coast-
949 AM PDT Sun Sep 23 2018
...RED FLAG WARNING IN EFFECT FROM NOON MONDAY TO 11 AM PDT
TUESDAY FOR GUSTY EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONES 280 AND 618...
The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from noon Monday to 11 AM PDT
Tuesday. The Fire Weather Watch is no longer in effect.
* Impacts: FOR Moderate to strong and gusty easterly winds will
combine with poor relative humidity recoveries overnight and very
low daytime relative humidities to result in very high to extreme
fire danger. Any new or existing uncontained fires could grow
rapidly..
* Affected area:
- In western Siskiyou County in Northern California...Fire
Weather Zone 280 west of the Scott Valley. Higher elevations
will be most affected overnight into the morning hours, while
valley locations will be mostly affected during the afternoon
and evening hours.
- Portions of Curry County in Southwest Oregon...All locations
except the valleys of Fire Weather Zone 618.
* Wind: Northeast through east winds 10 to 25 mph with gusts 20 to
35 mph. The strongest winds are expected to generally occur
during the morning hours.
* Humidity: Recoveries 20 to 30 percent at higher elevations
Tuesday morning. Minimum relative humidities of 10 to 30 percent
Monday afternoon, and 5 to 25 percent Tuesday. RHs will be
highest nearer to the coast in Oregon, and lowest in the Klamath
and Salmon river valleys.
* Counties affected:
In Northern CA...Siskiyou.
In Southwest OR...Curry.
Precautionary/preparedness actions...
Strong winds and low relative humidities will cause fires to
spread very rapidly.
&&
$$
Visit us at www.weather.gov/MedfordWhat forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this fire weather watch went out at Sep 22, 8:17 PM PDT, 7 hours 52 minutes earlier.
Area forecast discussion, Sep 22, 8:17 PM PDT, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Medford OR
817 PM PDT Sat Sep 22 2018
.DISCUSSION...Latest observations are showing temperatures about
10 degrees lower than 24 hours ago, courtesy of a cold front that
moved through the forecast area today. Generally a tenth of an
inch of rain or less has fallen from the Umpqua Divide northward
and along the coast and Coast Range. The big winner in the
rainfall category was coastal Douglas County with about a quarter
inch observed there. Fire activity, not surprisingly, was
significantly less than yesterday's per satellite heat detections.
Tonight temperatures will trend lower for most locations. Sunday
will feature a slow start to a warming trend and will have much
more sunshine than today. Even with some warming, high temperatures
Sunday are expected to be around 5 degrees below normal. Smoke is
expected to affect areas around the Klondike Fire and to the
southwest on Sunday as a thermal trough and building ridging bring
deep northerly to northeasterly flow to the forecast area. As the
week progresses, more smoke impacts are expected, primarily to
the south and southwest of the Klondike, to include Brookings.
Please see the previous discussion below for details on the
upcoming warming and drying trend. -Keene
&&
.AVIATION...For the 23/00Z TAFs...Widespread mid and upper level
clouds, with areas of terrain obscuration, persist over the region
behind a front that has pushed east of the region. Good moisture
availability from earlier showers will bring the potential for areas
along the coast to drop to IFR cigs/vsby later tonight, and cigs
will probably spread into the Umpqua Basin, bringing KRBG to MVFR.
Elsewhere, VFR conditions will continue throughout the TAF period
and expect mostly clear skies by Sunday afternoon. -MM
&&
.MARINE...Updated 200 PM PDT Saturday 22 September 2018...The cold
front has pushed through the area, leaving slightly cooler air and
showers in its wake. Showers are expected to taper off through the
evening. Beginning Sunday, high pressure will build offshore while a
thermal trough develops along the coast. This pattern will remain in
place through at least Tuesday night, producing gusty north winds
and steep to very steep seas across nearly the entire area. Winds
will reach a peak Monday and Tuesday afternoons and evenings, with
gales likely developing south of Cape Blanco. Various model
solutions suggest that conditions will improve gradually beginning
midweek, but confidence is much too low to pin down exactly when
winds and seas will drop below advisory or warning thresholds.
-BPN
&&
.FIRE WEATHER...Updated 215 PM PDT Saturday, 22 September 2018...A
weak cold front is bringing showers mainly north of Cape Blanco
along the coast and from the Umpqua Divide northward and west
facing slopes of the Cascades. Gusty winds are expected ahead of
the front, mostly over the far east side this afternoon into the
evening.
Confidence is high that we will be dealing with dry conditions with
gusty northeast winds (another thermal trough pattern) Sunday into
next Wednesday with moderate to poor overnight recoveries possible
starting Sunday night. The models are now showing 925 mb winds
higher and supportive of gusty northeast winds, and the pressure
gradient is tight which also supports gusty winds. With the
combination of wind and moderate to poor overnight recoveries have
issued a fire weather watch for portions of 619 and 620 for Sunday
night. Humidities continue to decrease Monday into Tuesday, but
winds will also decrease.
Temperatures continue to rise to above 10 degrees above normal by
mid week with humidities in the teens to single digits across much
of the region except for near the coast. -Sven
&&
.PREV DISCUSSION... /Issued 235 PM PDT Sat Sep 22 2018/
DISCUSSION...Current radar is showing some returns over southern
Oregon. Although we picked up some precipitation in the Umpqua
basin and at the coast, the returns are falling as virga (or not
reaching the ground) for the Rogue Valley.
This front will pass through this afternoon, and things will begin
to warm up as an area of high pressure builds in and then gets
blocked in by the patterns to the east. This will allow for the
thermal trough to build in. The main concerns will be in the
marine waters and for fire weather concerns in the Coastal Range
and the Kalmiopsis. Both the marine and fire weather discussions
will have more information on those concerns. For the public
forecast, this means that we'll remain dry with above normal
temperatures, and some possible smoke from the Klondike fire
moving into areas of southern Oregon.
The big feature of the forecast will be in the extended (next
Sunday). There is a lot of model spread in the guidance, which
will lead to low confidence in any forecast solution. Right now,
the most exciting solution is the deterministic ECMWF model,
which is showing significant precipitation across southern Oregon
and northern California. If it were to verify, it would likely
dampen or end fire season. That being said, it would be highly
irresponsible to advertise this solution alone since the model
spread is so large; and both the GEFS and EC ensemble members
which show this much precipitation are outliers. A more likely
scenario is that some light precipitation occurs over the area as
a weak low pressure system comes ashore in the Pacific Northwest.
If the past few weeks have shown us anything regarding model
verification, this wet solution will quickly evolve into a much
drier scenario. Regardless, it is important to keep an eye on the
forecast as it could spell a dramatic change for us. -Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Sunday evening through Monday morning
for ORZ619-620.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Wednesday for PZZ356-376.
Gale Warning from 2 PM Sunday to 5 AM PDT Wednesday for
PZZ356-376.
Small Craft Advisory from 2 PM Sunday to 5 AM PDT Wednesday for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 9:49 AM PDT | Red Flag Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 49 hr |
| Sep 23, 2:40 PM PDT | Hazardous Seas Warning | MFR | 62 hr |
Nearby
Fire Weather Watches in Oregon, 2018Fire Weather Watches in California, 2018Every fire weather watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.